Tennessee, 2010

Flash Flooding and Hail in Tennessee, May 14, 2010

May 14, 2010 · NWS MEG · 27 events in 10 counties and zones

A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front. Some storms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 9:35 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 14, 9:35 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CDT FRI MAY 14 2010

.UPDATE...SURFACE ANALYSIS THIS MORNING PLACES A COLD FRONT FROM
THE EASTERN GREAT LAKES BACK THROUGH THE MID SOUTH AND SOUTHERN
PLAINS. TEMPERATURES AS OF 10 AM CDT ARE PREDOMINANTLY IN THE
UPPER 70S TO AROUND 80. SEVERE THUNDERSTORM POTENTIAL IS THE
PREDOMINANT FORECAST CONCERN FOR THE REMAINDER OF TODAY.

12Z UPPER AIR SOUNDING FROM KLZK THIS MORNING INDICATES A VERY
UNSTABLE AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY THIS
MORNING. A MODIFIED SURFACE BASED PARCEL BASED ON THIS SOUNDING
PRODUCES SURFACE BASED CAPE VALUES APPROACHING 5000 J/KG...LI/S
AROUND -11...AND LOW WET BULB ZERO HEIGHTS AROUND 8000 FT. THIS
SUGGESTS A GOOD POTENTIAL FOR MICROBURSTS /DAMAGING WINDS/...LARGE
HAIL...AND HEAVY RAINFALL FOR ANY THUNDERSTORMS THAT BECOME
SEVERE. WILL MAKE SLIGHT ADJUSTMENTS TO TEMPERATURES BASED ON
LATEST SHORT TERM TRENDS...OTHERWISE FORECAST OVERALL IN VERY GOOD
SHAPE.

UPDATED GRIDS WILL BE AVAILABLE SHORTLY.

CJC

&&

.PREV DISCUSSION... /ISSUED 709 AM CDT FRI MAY 14 2010/

PREV DISCUSSION... /ISSUED 322 AM CDT FRI MAY 14 2010/

CURRENTLY...A 594DM UPPER LEVEL RIDGE IS CENTERED OVER THE
GEORGIA COAST THIS MORNING WITH A COLD FRONT STRETCHED FROM THE
SOUTHERN GREAT LAKES INTO SOUTHERN MISSOURI AND NORTHWEST
ARKANSAS. ATTM SHOWERS AND THUNDERSTORMS ARE LOCATED MAINLY ALONG
AND NORTH OF THE FRONT THOUGH SOME ELEVATED DEVELOPMENT IS
STARTING TO OCCUR ACROSS NORTHERN PARTS OF THE MID SOUTH ATTM WITH
HIGH CLOUDS ACROSS THE REMAINDER OF THE AREA. TEMPS ARE IN THE
LOWER TO MID 70S AT MOST PLACES WITH VERY HUMID CONDITIONS.
DEWPOINTS RANGE FROM THE MID 60S TO AROUND 70.

TODAY...THE COLD FRONT WILL MOVE SLOWLY SOUTH TO ROUGHLY
INTERSTATE 40 LATER THIS AFTERNOON. MEANWHILE THE MOIST AIRMASS
ACROSS THE MID SOUTH WILL BECOME VERY UNSTABLE AS TEMPS CLIMB INTO
THE 80S. LIFTED INDEX VALUES OF -8C AND SBCAPES OF GREATER THAN
3000 J/KG INDICATE PLENTY OF FUEL FOR SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AS THE MID LEVEL CAP WEAKENS. POPS WILL
BE HIGHEST ACROSS THE NORTH HALF OF THE MID SOUTH. WIND SHEAR IS
NOT PARTICULARLY IMPRESSIVE THOUGH MID LEVEL WINDS OF 30-40 KTS
SHOULD PROVIDE MARGINAL SUPPORT FOR STORM ORGANIZATION. THERE IS
A SLIGHT RISK FOR SEVERE WEATHER ROUGHLY NORTH OF A BOONEVILLE MS
TO CLARKSDALE MS LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREAT.

TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL PROBABLY BE ON
THE WANE DURING THE EVENING AS SURFACE HEATING ENDS. 00Z MODELS
POINT TO SOME REDEVELOPMENT OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES OUT OF THE EAST TEXAS/WESTERN LOWER MISSISSIPPI
VALLEY REGION. IN RESPONSE A SOUTHERLY 850 MB LOW LEVEL JET
DEVELOPS ACROSS ARKANSAS WITH SHOWERS AND THUNDERSTORMS BREAKING
OUT ALONG AND NORTH OF THE STALLED SURFACE FRONT ACROSS THE AREA.
THE WRF IS THE MOST AGGRESSIVE WITH QPF OVER THE MID SOUTH WITH
THE GFS AND ECMWF CENTERED A LITTLE FURTHER WEST. WILL GO AHEAD
AND INCREASE POPS...MOST SUBSTANTIALLY ACROSS WESTERN SECTIONS OF
THE MID SOUTH. MILD AND HUMID AGAIN OVERNIGHT...LOWS IN THE 60S.

SATURDAY...THE FRONT WILL CONTINUE TO MEANDER ACROSS THE
REGION...PERHAPS MOVING A LITTLE NORTH. THE SHOWERS AND
THUNDERSTORMS FROM FRIDAY NIGHT SHOULD PUSH NORTH OF THE AREA
EARLY SATURDAY WITH REDEVELOPMENT OCCURRING BY SATURDAY AFTERNOON
AS SURFACE HEATING...TEMPS 80-85 DEGREES...CREATES SUBSTANTIAL
AMOUNTS OF INSTABILITY ONCE AGAIN WITH SBCAPES GREATER THAN 2500
J/KG. WIND SHEAR WILL BE LIMITED WITH MID LEVEL WINDS OF ONLY
20-30 KTS. THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTH OF A
BOONEVILLE TO CLARKSDALE LINE. LARGE HAIL AND DAMAGING WIND ARE
THE MAIN THREAT ONCE AGAIN.

SATURDAY NIGHT THROUGH MONDAY...A 500 MB TROF WILL BEGIN TO PUSH
INTO THE MISSISSIPPI VALLEY. A SURFACE LOW WILL DEVELOP AND MOVE
NORTH ACROSS MISSOURI LIFTING THE STALLED FRONT NORTH AS A WARM
FRONT. INCREASED LIFT ACROSS THE REGION WILL PRODUCE MORE
NUMEROUS SHOWERS AND THUNDERSTORMS SUNDAY THROUGH SUNDAY NIGHT. A
FEW STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS PW VALUES HIT
1.75 INCHES. PRECIP CHANCES WILL START TO WIND DOWN ON MONDAY AS A
COLD FRONT PUSHES THROUGH AND HIGH PRESSURE STARTS TO BUILD IN.

TUESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE WITH COOLER
NORTHWEST FLOW ALOFT. EXPECT A GOOD DEAL OF SUNSHINE...SEASONABLE
TEMPS AND LOWER HUMIDITY LEVELS.

SJM

&&
.AVIATION...

12Z TAFS

SHRA/TSRA SHOULD CONTINUE TO DEVELOP ALONG AND NORTH OF THE COLD
FRONT THIS MORNING. KMKL AND KJBR SHOULD BE THE MAIN TAF SITES
AFFECTED. CIGS AND VSBYS MAY TEMPORARILY LOWER TO MVFR DURING THIS
TIME. AFTER 18Z...EXPECT ACTIVITY TO MOVE OUT OF AREA GIVING THE
AREA A BREAK. CAN/T RULE OUT SOME ISOLATED CONVECTION BUT NOT
ENOUGH CONFIDENCE TO MENTION. REDEVELOPMENT MAY OCCUR LATER ON
THIS EVENING INTO THE OVERNIGHT HOURS BUT NOT YET CONFIDENT ENOUGH
TO MENTION IN TAFS. WINDS WILL VEER FROM SOUTH/SOUTHWEST TO
EAST/NORTHEAST BEHIND THE FRONT. SPEEDS WILL GENERALLY BE 8 KNOTS
OR LESS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  69  83  67 /  50  50  50  40
MKL  83  65  81  64 /  50  40  50  40
JBR  80  63  79  64 /  50  50  50  40
TUP  88  69  85  67 /  30  30  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 14, 3:05 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CDT FRI MAY 14 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
405 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A BOONEVILLE
MISSISSIPPI TO CLARKSDALE MISSISSIPPI LINE THIS AFTERNOON AND THIS
EVENING. A COLD FRONT WILL PUSH SOUTH INTO THE AREA TODAY AND
INTERACT WITH A MOIST AND INCREASINGLY UNSTABLE AIRMASS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
AS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE
BEST TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
NOON AND 9 PM THOUGH SOME THREAT WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY. SOME OF THESE STORMS COULD BECOME SEVERE AS A
SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A WARM...MOIST
AND UNSTABLE AIRMASS ACROSS THE MID SOUTH. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS WITH ANY STORMS THAT BECOME
SEVERE.

ONE TO TWO INCHES OF RAINFALL IS POSSIBLE THROUGH MONDAY WHICH COULD
RESULT IN SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON
THROUGH THIS WEEKEND.

SJM

In the hours before

Special weather statement, May 14, 6:33 AM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 AM CDT FRI MAY 14 2010

ARZ008-141315-
RANDOLPH AR-
733 AM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 AM CDT FOR...

  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTH OF DALTON AT 733 AM CDT...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH COUNTY...INCLUDING LOCATIONS NEAR POCAHONTAS...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 14, 10:19 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT FRI MAY 14 2010

ARZ026>028-141645-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
1119 AM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 AM CDT FOR...

  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF MARKED TREE AT 1119 AM
CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR CARAWAY...LEPANTO AND MARKED TREE...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, May 14, 10:38 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CDT FRI MAY 14 2010

TNZ021-054-055-141700-
DECATUR TN-CARROLL TN-HENDERSON TN-
1138 AM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL NOON CDT FOR...

  NORTHERN DECATUR COUNTY IN TENNESSEE...
  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER WILDERSVILLE AT 1139 AM CDT...MOVING
EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL...DECATUR AND HENDERSON COUNTIES...INCLUDING
LOCATIONS NEAR NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 14, 10:44 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1144 AM CDT FRI MAY 14 2010

ARZ035-048-141715-
CROSS AR-ST. FRANCIS AR-
1144 AM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

  SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTH OF FAIR OAKS AT 1145 AM CDT...
MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 14, 11:23 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT FRI MAY 14 2010

ARZ028-TNZ048-141800-
MISSISSIPPI AR-LAUDERDALE TN-
1223 PM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHEAST OF OSCEOLA AT 1223 PM
CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR FORT PILLOW STATE PARK...LUXORA AND OSCEOLA...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OPEN
LAKE...SUNK LAKE AND THE CHUTE.

The radar

The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
May 14, 11:34 AM CST to 11:39 AM CST
Where
Henry County, 3 mi W of Paris
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.300, -88.374

Hail, Henry

When
May 14, 11:50 AM CST to 11:55 AM CST
Where
Henry County, 10 mi W of Paris
Measured
1.75 in hail
Reported by
Public
Coordinates
36.300, -88.500

Dime to golf ball size hail fell near Como.

Hail, Carroll

When
May 14, 12:35 PM CST to 12:36 PM CST
Where
Carroll County, Mc Kenzie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.130, -88.520

Hail, Carroll

When
May 14, 12:36 PM CST to 12:41 PM CST
Where
Carroll County, Mc Kenzie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.130, -88.520

Hail, Carroll

When
May 14, 1:20 PM CST to 1:25 PM CST
Where
Carroll County, 7 mi W of Huntingdon
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -88.545

Flash Flood, Henry

When
May 14, 1:30 PM CST to 2:30 PM CST
Where
Henry County, 1.42 mi SSW of India to 1.28 mi SSW of India
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.310, -88.278

Heavy rain produced flash flooding near Paris. Fairgrounds Road just east of Paris was flooded.

Hail, Carroll

When
May 14, 1:40 PM CST to 1:45 PM CST
Where
Carroll County, 2 mi N of Huntingdon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.029, -88.420

Flash Flood, Gibson

When
May 14, 2:00 PM CST to 3:00 PM CST
Where
Gibson County, 0.91 mi ESE of Milan to 1 mi ESE of Milan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.915, -88.755

Heavy rain produced flash flooding in Milan. The intersection of North 1st Street and Highway 79 was flooded.

Thunderstorm Wind, Decatur

When
May 14, 2:05 PM CST to 2:10 PM CST
Where
Decatur County, 3.2 mi SSW of Decaturville to 2.97 mi SSW of Decaturville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.541, -88.161

Straight line winds knocked down trees across Brooksy Thompson Road to the southwest of Decaturville.

Flash Flood, Decatur

When
May 14, 3:00 PM CST to 6:00 PM CST
Where
Decatur County, 1.91 mi SW of Largo to 2.66 mi ESE of Bowmans
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.535, -88.128

Heavy rain produced flash flooding across Decatur County. Several low water crossing were flooded across the county.

Hail, Decatur

When
May 14, 3:40 PM CST to 3:45 PM CST
Where
Decatur County, Decaturville
Measured
1 in hail
Reported by
Post Office
Coordinates
35.580, -88.130

Hail to quarter size hail fell in Decaturville.

Flash Flood, Henderson

When
May 14, 4:10 PM CST to 5:10 PM CST
Where
Henderson County, 0.94 mi ENE of Scotts Hill to 0.82 mi NE of Scotts Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.527, -88.236

Heavy rain produced flash flooding near Scotts Hill. Hughes Road was flooded just east of town.

Hail, Chester

When
May 14, 4:35 PM CST to 4:40 PM CST
Where
Chester County, 3 mi NE of Masseyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.331, -88.682

Hail, Shelby

When
May 14, 4:45 PM CST to 4:50 PM CST
Where
Shelby County, 1.28 mi SSW of Oakville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.052, -89.955

Nickel size hail fell at the intersection of Tchulahoma Road and Winchester Avenue.

Hail, Shelby

When
May 14, 4:46 PM CST to 4:56 PM CST
Where
Shelby County, 1.18 mi ENE of Oakville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.077, -89.931

Dime to nickel size hail fell near the intersection of Interstate 240 and Getwell Road.

Hail, Shelby

When
May 14, 4:52 PM CST to 4:57 PM CST
Where
Shelby County, 2.1 mi W of White Station
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.118, -89.937

Golf ball size hail fell at the University of Memphis campus.

Flash Flood, Shelby

When
May 14, 5:02 PM CST to 6:02 PM CST
Where
Shelby County, 0.01 mi N of East Jct to 0.29 mi ESE of East Jct
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.070, -90.030

Heavy rain produced flash flooding across parts of Memphis. The left lane of Interstate 40 was flooded near the Interstate 55 interchange.

Hail, Shelby

When
May 14, 5:15 PM CST to 5:20 PM CST
Where
Shelby County, 1.77 mi S of Arlington Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.255, -89.676

Quarter size hail fell at Interstate 40 and Highway 385.

Hail, Shelby

When
May 14, 5:15 PM CST to 5:20 PM CST
Where
Shelby County, 0.6 mi SSE of Arlington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.292, -89.675

Golf ball size hail fell at Highway 70 and Airline Road.

Hail, Shelby

When
May 14, 5:18 PM CST to 5:20 PM CST
Where
Shelby County, 1.95 mi SW of Cordova
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.128, -89.802

Penny size hail fell at the National Weather Service Office.

Hail, Hardeman

When
May 14, 5:18 PM CST to 5:20 PM CST
Where
Hardeman County, Bolivar
Measured
1 in hail
Reported by
Post Office
Coordinates
35.270, -89.000

Hail, Shelby

When
May 14, 5:20 PM CST to 5:25 PM CST
Where
Shelby County, 1.9 mi SW of Cordova
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.129, -89.801

Quarter size hail fell at the National Weather Service Office.

Hail, Hardeman

When
May 14, 5:20 PM CST to 5:25 PM CST
Where
Hardeman County, Bolivar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -89.000

Hail, Shelby

When
May 14, 5:23 PM CST to 5:28 PM CST
Where
Shelby County, 0.65 mi NNE of Arlington Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.289, -89.667

Half dollar size hail covered the ground in Arlington.

Thunderstorm Wind, Fayette

When
May 14, 5:59 PM CST to 6:10 PM CST
Where
Fayette County, 1.99 mi NNE of Yum Yum to 1.8 mi S of Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.378, -89.370

Straight line winds knocked down trees on Highway 222 between Interstate 40 and Somerville and on Akin Road in Northern Fayette County.

Hail, Fayette

When
May 14, 6:00 PM CST to 6:10 PM CST
Where
Fayette County, 0.97 mi SSE of Hebron to 2.06 mi NNE of Yum Yum
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.388, -89.411

Ping Pong to Golf ball size hail fell along Highway 222 near Interstate 40 and along Akin Road in Northern Fayette County.

Hail, Haywood

When
May 14, 6:22 PM CST to 6:27 PM CST
Where
Haywood County, 1 mi E of Dancyville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.420, -89.282

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230203, 230210, 230211, 230212, 230213, 230215, 230218, 230219, 230221, 230223, 230235, 230243, 230245, 230260, 230265, 230266, 230292, 230297, 230298, 230300, 230302, 230301, 230303, 230304, 230305, 230306, 230307.